Has anyone experienced hair loss coming off the pill??

We've Moved!

Our wonderful discussion forums have now moved to Facebook...

Click to join us in our HIGM ("Help I'm Getting Married") group!

Wannabe_mum Posts: 27
Hi, I am really hoping someone can help me here... I have been to a pharmacy this morning and the pharmacist told me it is probably hormonal as a result of coming off the pill. I was on the pill for the last 9 years. I was on Microgynon initially and I changed to Microlite pill about 3 years ago as the Microgynon was no longer suiting me. Anyway, I came off the pill 6 weeks ago as my husband and I want to try for a baby. I got my first proper period last week (6 days ago). About 4 days ago my hair started to fall out.....in clumps. I am losing hundreds and hundreds of hairs a day from all over my head. If it keeps falling out at the rate it is falling out, I will have no hair within a month. If I run my hands through my hair, there is about 50 hairs left in my fingers each time. If I wash my hair it's worse, there are just clumps of hair left at the bottom of the shower. The pharmacist told me that because we are trying for a baby I cannot really take much for it, as the tablets that are supposed to strengthen the hair root are unsuitable if you are pregnant. Has anyone else experienced this before? Did it last long? Please help me, I am so upset by this.
Gingham Posts: 3014
hi, I have suffered from hairloss on and off over the past few years. It is very distressing and it ruined my confidence. I have fine hair as it is and I really thought I was going to go bald. Everyone loses hair on a daily basis and everyone goes through cycles of increased shedding so it could be that. Since I have become pregnant , my hair has started falling out again as my hormones are all over the place, same as when you come of the pill. I am not even stressing about it this time because I know it will stop eventually and the hair will grow back. The more you stress about it, the worse it will get. there is tablets you could get called headhigh, ask your pharmicist about them...I am sure they would be fine to take up until you conceive.. I found they really worked for me. Your hair loss will stop, once you body gets back to normal so dont stress and try and keep your mind of it. If it persists maybe talk to your gp and get some bloods taken...
Wannabe_mum Posts: 27
Thanks for the info. delieriouslyhappy. Yeah I will have to stop worrying about it, it could be making it worse. I got my bloods taken last week for something else and they were fine. It has to be purely hormonal. We are trying to conceive at the moment so I cannot take some of those supplements. I might try some of those shampoo ranges though. Anything at this stage! Thanks. Hopefully it will stop falling out soon, I don't want to end up with bald patches..which is where it is heading for at the moment :weep
Gingham Posts: 3014
its a horrible feeling....I used to dread washing my hair, it made me so depressed, used to just tie it back the whole time. it will stop..just give your body a chance to get back to normal. I used a few shampoos and found them good...one of them my doc recommended, its in a green bottle...i can't remember the name, il see if i can find it. I also used neutrogena tgel for a while and found that really good. headhigh is a b complex vitamin..maybe mention it to your pharmacist....but it probably wouldnt be the best to take it if you are trying for a baby. anyway hope this helps...just remember it will stop..so try and not stress
solittletime Posts: 69
Hi there, when I stopped the pill last year (microgynon),loads of my hair fell out. I was going mad as I was getting married. I vowed never to go back on the pill again! It plays havock with your system. Anyway, it should settle down, and it will grow back. I have loads of short hair from the regrowth, but I was just grateful that it came back! Baby due in june so will probably start to fall out again after that. But hopefully not! Good luck with TTC
Wannabe_mum Posts: 27
Girls thanks for the replies. It's really reassuring to hear that ye went through the same thing. If I had known then about what the pill does to your system I would never have gone on it! But I am glad to hear from people who have gone through this already and to know that your hair comes back eventually. I'm going to try some shampoos and see if they help. It is really depressing having showers and seeing tonnes of hair falling out. I usually wear my hair down but I can't these past few days because the shedding is just unbelievable. Anyway, thanks again girls, I appreciate the responses a lot. O-O
1